Johns Hopkins Gazette | December 15, 2008
Gazette masthead
   About The Gazette Search Back Issues Contact Us    
The newspaper of The Johns Hopkins University December 15, 2008 | Vol. 38 No. 15
 
Potassium Loss From Blood Pressure Drugs May Explain Diabetes Risk

By Eric Vohr
Johns Hopkins Medicine

Johns Hopkins researchers have discovered that a drop in blood potassium levels caused by diuretics commonly prescribed for high blood pressure could be the reason why people on those drugs are at risk for developing type 2 diabetes. The drugs helpfully accelerate loss of fluids but also deplete important chemicals including potassium, so those who take them are generally advised to eat bananas and other potassium-rich foods to counteract the effect.

"Previous studies have told us that when patients take diuretic thiazides, potassium levels drop and the risk of diabetes climbs to 50 percent," said lead researcher Tariq Shafi, of the Department of Nephrology at the School of Medicine. "Now, for the first time, we think we have concrete information connecting the dots."

Thiazides, such as chlorthalidone, are an inexpensive and highly effective way to treat high blood pressure and have been used widely for decades. However, their association with diabetes has forced many hypertension sufferers to use other medications that can be several times as expensive, Shafi said.

"This study shows us that as long as physicians monitor and regulate potassium levels, thiazides could be used safely, saving patients thousands of dollars a year," Shafi said. "It could be as simple as increasing the consumption of potassium-rich foods like bananas and oranges and/or reducing salt intake, both of which will keep potassium from dropping."

Researchers examined data from 3,790 nondiabetic participants in the Systolic Hypertension in Elderly Program. SHEP is a randomized clinical trial conducted between 1985 and 1991 designed to determine the risk versus benefit of giving a certain high blood pressure medication to people age 60 years or older.

Half the subjects were treated with chlorthalidone and half with a fake drug. Of the 3,790 subjects, 1,603 were men and 724 were nonwhite. None had a history of diabetes. In the original study, potassium levels were monitored as a safety precaution to guard against irregular heartbeat, a condition that can result from low potassium.

The results, published online in November in the journal Hypertension, showed that for each 0.5 milliequivalent-per-liter decrease in serum potassium, there was a 45 percent increased risk of diabetes. None of those receiving the fake drug developed low potassium levels.

Shafi said these findings should encourage physicians to establish a potassium baseline by checking hypertensive patients' medical records to determine their potassium levels before prescribing thiazides.

"We would normally look at the number only after six weeks of treatment to make sure it was not low enough to cause heart problems. As a result, we might not be aware that it dropped significantly from where it was before treatment, putting the patient at risk for developing diabetes," Shafi said.

Additional Johns Hopkins researchers who contributed to this study are Lawrence J. Appel, Edgar R. Miller III, Michael J. Klag and Rulan S. Parekh.

GO TO DECEMBER 15, 2008 TABLE OF CONTENTS.
GO TO THE GAZETTE FRONT PAGE.


The Gazette | The Johns Hopkins University | Suite 540 | 901 S. Bond St. | Baltimore, MD 21231 | 443-287-9900 | [email protected]